Alert archive / Massachusetts / Special Weather Statements in 2017

Special Weather Statement, NWS Boston/Norton, MA

July 8, 2017Norfolk County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Jul 8, 2017, 5:52 PM EDT for Norfolk County, Massachusetts. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2017, 5:52 PM EDT (21:52 UTC)
Expired
Jul 8, 2017, 6:30 PM EDT
In force
38 min
Issued by
NWS Boston/Norton, MA

County Norfolk County, MA

The radar

The Boston radar (KBOX), 40 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 9.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

645 
WWUS81 KBOX 082152
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
552 PM EDT SAT JUL 8 2017
 
MAZ005-012-013-082230-
Southern Worcester MA-Western Norfolk MA-Central Middlesex County MA-
552 PM EDT SAT JUL 8 2017

...Strong Thunderstorm Developing in southeastern Worcester... 
northwestern Norfolk and south central Middlesex Counties...

At 549 PM EDT, Doppler radar was tracking a strong thunderstorm over
Upton, or near Milford, moving east at 30 mph.

Winds in excess of 30 mph will accompany this storm, along with a 
brief period of heavy rainfall and sharply reduced visibility. 

Locations impacted include...
Newton, Framingham, Natick, Needham, Norwood, Milford, Wellesley,
Dedham, Walpole, Westborough, Grafton, Ashland, Northbridge,
Hopkinton, Westwood, Holliston, Wayland, Medway, Medfield and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4234 7126 4233 7127 4233 7125 4231 7122
      4218 7117 4211 7168 4222 7173 4237 7127
TIME...MOT...LOC 2149Z 251DEG 25KT 4218 7163 

$$

NMB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 8, 4:26 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 8, 4:26 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
426 PM EDT Sat Jul 8 2017

.SYNOPSIS...

Scattered showers and thunderstorms will remain possible early
this evening ahead of an approaching cold front. Otherwise, dry
weather returns Sunday and Monday with seasonable temperatures.
This should be followed by a cold front preceded by
showers/thunderstorms on Tuesday. The front then lingers nearby
Wednesday into Thursday, resulting in unsettled weather.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...

***A few more strong to marginally severe thunderstorms possible
 through about 7 or 8 pm this evening mainly near and south of
 the MA Turnpike***

Complex mesoscale scenario late this afternoon as the strong
to marginally severe thunderstorms that moved across northern
MA earlier have put down an outflow boundary down that was just
south of the Pike. However, the actual surface cold front was
still back in eastern NY state. MLCape values still remained
near 1000 J/KG near and south of the pike that was spared the
earlier convection. In addition, there was still very strong 0
to 6 km shear around 50 knots.

The main question early this evening is what happens as the
cold front/pre frontal trough moves into the region. While bulk
shear values and instability are favorable for a few strong to
severe thunderstorms near and south of the Pike, there were some
limiting factors. Those included limited mid level moisture and
weak mid level lapse rates.

As usual, there are mixed ingredients in place over the next
few hours. Despite the limiting factors, there remains the
potential for a few strong to marginally severe thunderstorms
through 7 or 8 pm this evening. The main threat would be
localized strong to damaging wind gusts along with brief heavy
rainfall.

After about 8 pm, the threat for any strong to marginally severe
storms should come to an end. A few showers/isolated
thunderstorms may linger an hour or two longer, but otherwise
the rest of the night should feature dry weather and skies will
become mostly clear. Low temps by daybreak Sunday will mainly be
in the 50s to the lower 60s, with some patchy fog possible in
the typically prone locations.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...

Sunday...

A beautiful end to the weekend is in store for the region as a much
drier airmass moves in behind the cold front. Under mostly
sunny skies, high temps will be mainly in the 80s but with very
comfortable humidity levels for July standards.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Details...

Sunday Night-Monday Night...Moderate confidence.

For Sunday night, model guidance keeps cold front across northern
New England, with a weak surface trough in southern New England. Not
much moisture with the trough, so expecting a dry night for southern
New England and mainly clear skies.

During Monday our area is predominantly between 2 fronts, one
situated across northern New England, and a second one to our south.
Southwest flow allows for an increase in moisture, which will allow
for increasing cloudiness Mon and Mon night. A shortwave moving into
the area during the day/evening could produce some showers and
isolated rumbles of thunder, mainly across the far interior. Low
level lapse rates are steep but there appears to be a mid level cap
in place to limit instability and quantity of convection. Near
seasonable highs expected in the low to mid 80s.

Tuesday-Wednesday...Moderate confidence.

During Tuesday the mid level flow shifts to a more zonal flow,
allowing the cold front to make a good push closer/into to our area.
Models indicate the potential for a short wave and pre-frontal
trough moving through our area on Tuesday. We should see highs in
the low-mid 80s, daytime heating sufficient to generate CAPEs of
1000-1500 J/Kg. In addition, precipitable water values approaching 2
inches, with surface dew points 65 to 70. Going with chance to
low likely pops for showers and thunderstorms Tue into Tue
night. Any thunderstorms could produce brief locally heavy
rainfall.

For Wednesday, the 12Z ECMWF has sided with the 00Z/12Z GFS
solutions, bringing the cold front across most of our area by 12Z
Wed. Models then diverge somewhat on whether the front pushes far
enough south of our area to allow for a dry period, at least during
the day. Going for a model compromise, with slight chance pops
northern locales, where there may be more clouds than sun. Low
chance pops to the south with more cloud cover there.

Wednesday night a low pressure system approaches from the Great
Lakes Region, bringing clouds and additional chances for
showers/rain towards daybreak.

Thursday-Friday...Low confidence.

For this timeframe, there continues to be sufficient
variability between models and run-to-run solutions to warrant
low confidence on specific timing and details. There is
agreement on a low pressure system moving near/thru our area
late Wed night into Thu, but exact timing is uncertain. A
second low pressure could affect the area on Friday. This
uncertainty also includes timing and placement of various
shortwaves. Keeping at least a low risk for showers thru the
period.

Saturday...Low confidence.

Models indicating surface high pressure moving into the area, at
least briefly. At this point thinking dry conditions for the area.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

This afternoon through early evening...Moderate confidence.
Complex of strong thunderstorms with gusty winds moving across
areas mainly north of the MA Pike at mid afternoon. Dry weather
prevailed south of this region, but will have to watch this area
between 4 and 8 pm for a few strong thunderstorms south of the
Pike but confidence is not as high. Outside of any
thunderstorms, VFR conditions will persist except for perhaps
some low clouds and fog patches flirting with the Cape and
Islands at times.

Tonight...Moderate to high confidence. VFR conditions will
prevail but some low clouds and fog patches may still flirt
with the Cape and Islands at times especially during the first
part of the night. May also see some localized patchy ground
fog develop late in the typically prone locations.

Sunday...High confidence in VFR conditions.

KBOS Terminal...Moderate confidence. An initial complex of
storms should pass just north of the terminal through 20z, but
some outflow and a wind shift is possible. Will also have to
watch for a few thunderstorms in the vicinity through early
evening. Otherwise, VFR conditions will prevail.

KBDL Terminal...Moderate confidence. VFR but a few thunderstorms
may be in the vicinity of the terminal between 21z and 00z.

Outlook /Sunday Night through Thursday/...Moderate confidence.

Sunday Night-Monday...

VFR. Patchy early morning fog with potential for IFR cigs/vsbys.
Isolated MVFR cigs/vsbys in afternoon/evening showers-t-storms,
mainly across far interior.

Tuesday...Some areas of IFR cigs/vsbys in fog Tuesday morning.
Otherwise VFR, with pockets of MVFR/IFR cigs/vsbys in scattered
afternoon and evening showers/t-storms. A cold front should move
through late Tuesday night into Wednesday morning.

Wednesday...VFR during the day with scattered showers. Cigs/vsbys
may deteriorate to MVFR/IFR Wed night.

Thursday...MVFR/IFR cigs/vsbys with showers and isolated
thunderstorms.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...

Tonight...Moderate to high confidence. Near shore southwest wind
gusts of 25 knots should diminish this evening. Otherwise, some
marginal 5 foot seas may linger across the southern waters for a
good portion of the night along with some fog possible.

Sunday...High confidence. Winds and seas should remain below
small craft thresholds. However, a few hours of west southwest
wind gusts into the lower 20 knots are possible near the south
coast. This may result in some choppy seas in the typically
vulnerable Bays and Harbors.

Outlook /Sunday Night through Thursday/...Moderate confidence.

Winds and seas generally expected to remain below Small Craft
Advisory thresholds during Sunday night thru Monday night. Some
patchy fog may occur on the coastal waters Sunday night.

SCA headlines may be needed for Tuesday into Wednesday. The
potential exists for southwest wind gusts to 25 kts across the
waters during Tuesday/Tuesday evening, with the greatest risk being
nearshore. The increasing southwest winds may be enough to build
seas up to 5 feet across the outer southern coastal waters and the
waters east of Cape Cod during Tuesday night into Wednesday morning.
Another concern for mariners would be the possibility of some
thunderstorms moving across the waters sometime Tuesday into
Wednesday morning.

Thursday...The potential exists for SCA threshold winds/seas from a
low pressure system moving thru the area.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 2 AM EDT Sunday for ANZ231>235-237-
     250.
     Small Craft Advisory until 8 PM EDT this evening for ANZ230-
     236-251.
     Small Craft Advisory until 4 AM EDT Sunday for ANZ254>256.

&&

SYNOPSIS...Frank/NMB
NEAR TERM...Frank
SHORT TERM...Frank
LONG TERM...NMB
AVIATION...Frank/NMB
MARINE...Frank/NMB
Hazardous weather outlook, Jul 8, 4:39 PM EDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
439 PM EDT Sat Jul 8 2017

CTZ002>004-MAZ002>024-026-RIZ001>008-092045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
439 PM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

A few strong to marginally severe thunderstorms are possible through
7 or 8 pm this evening mainly near and south of the Massachusetts
turnpike. The main threat will be locally strong to damaging
straight line wind gusts. Localized heavy rain may also result in
brief urban street flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Tuesday...

A few strong to severe thunderstorms are possible Tuesday afternoon
and evening. Heavy rain may also result in localized street flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 8 pm this evening.

ANZ230>237-250-251-254>256-092045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
439 PM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Frank

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Jul 8, 3:45 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
345 PM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND DMG     SALEM                   42.53N  70.87W
07/08/2017                   ESSEX              MA   AMATEUR RADIO

            TREE BRANCH DOWN ON POWER LINES ON FOREST RIVER PARK

&&

AED
Local storm report, Jul 8, 3:46 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
346 PM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND DMG     MARBLEHEAD              42.48N  70.87W
07/08/2017                   ESSEX              MA   AMATEUR RADIO

            LARGE TREE LIMB DOWN ON POWER LINES BLOCKING ROAD ON
            LINDEN STREET

&&

AED
Local storm report, Jul 8, 3:49 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
349 PM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     FLOOD            MIDDLETON               42.60N  71.02W
07/08/2017                   ESSEX              MA   AMATEUR RADIO

            MAPLE STREET AT THE BRIDGE DOWN TO HALF A LANE DUE TO
            FLOODING... LOCUST STREET AT THE BOTTOM OF THE HILL
            IMPASSABLE DUE TO FLOODING... VILLIAGE ROAD AT THE
            BOTTOM OF THE ROAD 8 TO 10 INCHES OF STREET FLOODING

&&

AED
Special weather statement, Jul 8, 4:24 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
424 PM EDT SAT JUL 8 2017

MAZ008>010-082100-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
424 PM EDT SAT JUL 8 2017

...Strong Thunderstorms heading toward western Hampshire and
northwest Hampden Counties...

At 421 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dalton to Housatonic in Berkshire County.
Movement was east at 25 mph.

Locally heavy downpours, frequent lightning, and winds gusts to 30
mph will accompany with these storms as they move over the east
slopes of the Berkshires.

Locations impacted include...
Westfield, Northampton, Easthampton, Southampton, Hatfield,
Williamsburg, Huntington, Russell, Ashfield, Westhampton, Granville,
Whately, Chester, Blandford, Chesterfield, Worthington, Goshen,
Cummington, Montgomery and Plainfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4215 7303 4227 7300 4231 7300 4231 7303
      4233 7306 4238 7307 4238 7301 4252 7297
      4247 7277 4245 7276 4245 7270 4241 7270
      4242 7257 4220 7277 4219 7279 4207 7288
      4213 7307 4215 7307
TIME...MOT...LOC 2021Z 275DEG 23KT 4248 7315 4226 7337

Field
Special weather statement, Jul 8, 5:09 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
509 PM EDT SAT JUL 8 2017

MAZ012-082200-
Southern Worcester MA-
509 PM EDT SAT JUL 8 2017

...Strong Thunderstorm developing in southern Worcester County...

At 508 PM EDT, Doppler radar was tracking a strong thunderstorm over
Charlton, or 13 miles southwest of Worcester, moving east at 40 mph.

Frequent lightning and wind gusts to 30 mph will accompany this
storm.

Locations impacted include...
Worcester, Westborough, Grafton, Webster, Southbridge, Auburn,
Northbridge, Oxford, Uxbridge, Millbury, Charlton, Dudley,
Sturbridge, Sutton, Douglas, Upton, Mendon and Millville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4206 7158 4206 7205 4215 7206 4226 7165
TIME...MOT...LOC 2108Z 264DEG 33KT 4211 7197

Field
Special weather statement, Jul 8, 5:52 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
552 PM EDT SAT JUL 8 2017

MAZ005-012-013-082230-
Southern Worcester MA-Western Norfolk MA-Central Middlesex County MA-
552 PM EDT SAT JUL 8 2017

...Strong Thunderstorm Developing in southeastern Worcester...
northwestern Norfolk and south central Middlesex Counties...

At 549 PM EDT, Doppler radar was tracking a strong thunderstorm over
Upton, or near Milford, moving east at 30 mph.

Winds in excess of 30 mph will accompany this storm, along with a
brief period of heavy rainfall and sharply reduced visibility.

Locations impacted include...
Newton, Framingham, Natick, Needham, Norwood, Milford, Wellesley,
Dedham, Walpole, Westborough, Grafton, Ashland, Northbridge,
Hopkinton, Westwood, Holliston, Wayland, Medway, Medfield and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4234 7126 4233 7127 4233 7125 4231 7122
      4218 7117 4211 7168 4222 7173 4237 7127
TIME...MOT...LOC 2149Z 251DEG 25KT 4218 7163

NMB

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:01 AM EDTSmall Craft AdvisoryBOX15 hr
Jul 8, 11:43 AM EDTSpecial Weather StatementBOXFranklin62 min
Jul 8, 12:32 PM EDTSpecial Weather StatementBOXHampshire43 min
Jul 8, 12:54 PM EDTSpecial Weather StatementBOXFranklin, Hampshire51 min
Jul 8, 1:32 PM EDTSpecial Weather StatementBOXWorcester28 min
Jul 8, 1:53 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester37 min
Jul 8, 2:25 PM EDTSpecial Weather StatementBOXMiddlesex50 min
Jul 8, 2:37 PM EDTSpecial Marine WarningBOX53 min
Jul 8, 3:13 PM EDTSevere Thunderstorm WarningBOXEssex32 min
Jul 8, 3:26 PM EDTSpecial Marine WarningBOX64 min
Jul 8, 4:24 PM EDTSpecial Weather StatementBOXHampshire36 min
Jul 8, 5:09 PM EDTSpecial Weather StatementBOXWorcester51 min
Jul 8, 5:42 PM EDTSpecial Marine WarningBOX48 min
Jul 8, 7:04 PM EDTSpecial Weather StatementBOXNorfolk41 min
Jul 8, 7:39 PM EDTSpecial Weather StatementBOXNorfolk, Suffolk51 min

Nearby

Special Weather Statements in Massachusetts, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.